Medication-induced alopecia

Can medications cause alopecia?

Alopecia from medication is usually a reversible diffuse non scarring hair loss that occurs within days to weeks of starting a new medication or changing the dose.

Who can be affected by medication-induced alopecia?

The development of hair loss and the severity depend both on the medicine and on individual predisposition. Some medications cause hair loss in most patients receiving an appropriate dose. Other medicines are only occasionally responsible for hair loss.

There are two types of medication-induced hair loss:

Anagen effluvium – shedding of actively growing hairs
Telogen effluvium – shedding of resting, or bulb hairs

What is Anagen effluvium?

Anagen effluvium is usually due to chemotherapy drugs and rarely with gold, colchicine or poisoning with arsenic, bismuth, thallium or boric acid.

What is Telogen effluvium?

Telogen effluvium is the mechanism of virtually all other medication-induced hair loss. Here is a list of some medicines that may cause this particular hair loss:

anti-coagulants – heparin, warfarin

anti-hypertensives – beta-blockers, ACE inhibitors

hormones – oral contraceptive pill (during/after/changing), hormone replacement therapy, androgens

anticonvulsants – valproic acid (dose-dependent), carbamazepine, phenytoin

mood stabilizers and antidepressants – most, e.g. lithium

others – cimetidine, antithyroid drugs, cholesterol lowering drugs, interferons, anti-infective agents, amphetamines, non steroidal anti-inflammatory drugs (NSAIDs), bromocriptine, levodopa, some antipsychotic and anti-anxiety drugs, rarely tricyclic antidepressants such as amitriptyline.

Telogen effluvium may also occur as a result of a serious drug eruption such as Stevens Johnson syndrome / toxic epidermal necrolysis or drug hypersensitivity syndrome, in which case hair falls out a few weeks to months after the acute illness and slowly regrows again.

It is important to mention that telogen effluvium can also be caused by severe physical, emotional or nutritional stress.

What are the clinical features of medication-induced alopecia? How do patients with this condition present?

Hair loss due to medications is usually diffuse and nonscarring. The hair loss may be ‘patterned’ as seen in male pattern or androgenetic alopecia or female pattern alopecia. The scalp is the most common site affected. It is possible to loose all body hair including eyebrows and eyelashes.

Anagen effluvium hair loss may become obvious within days to weeks of starting chemotherapy, whereas with telogen effluvium the hair loss usually becomes evident after 2-4 months.

In a study of women having chemotherapy for breast cancer, the average time between starting chemotherapy and hair loss was 4-5 weeks, but occurred in some as early as 2 weeks. The hair loss was maximal in the second cycle with more than 1000 hairs/day being lost in severe cases. Even with chemotherapy the degree of hair loss can vary between no noticeable effect through to severe rapid extensive loss, even on the same medication and regimes.